Hail, Lucas
- When
- June 19, 2:15 PM EST
- Where
- Lucas County, 1.26 mi SSE of South Swanton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.564, -83.858
Penny sized hail was observed.
A cold front moved across the region causing showers and thunderstorms to develop. A few of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across the region causing showers and thunderstorms to develop. A few of the stronger storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 19, 12:00 PM EST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 100 PM EDT Mon Jun 19 2017 .SYNOPSIS... An upper level trough will persist over the Great Lakes region today and Tuesday. High pressure will build into the region Tuesday night into Wednesday. A warm front will lift north through the region Wednesday night through Thursday before a cold front slowly drops southeast through the area Friday into the Ohio valley by Saturday. && .NEAR TERM /THROUGH TONIGHT/... A few showers developing across the area with some localized convergence. We will have to watch the convergence along a lake boundary through eh afternoon closely across NW PA. IF any training of echoes begins to occur we will need to think flooding potential. Temperatures at a few locations were already near forecasted highs. Cloud cover will increase through the afternoon but with at least a couple more hours of filtered sunshine we decided to nudge highs up slightly. Previous discussion... Upper trough will continue to dig into the Great Lakes as strong mid level flow/upper jet speeds through the base of the trough. Rather gutted boundary layer expected behind the aforementioned cold front, with highs only expected in the upper 70s and dew points falling into the upper 50s through the day. There will be enough mid level energy and decent low level lapse rates to convect throughout the day, however instability/lack of boundary layer moisture will preclude anything more that scattered shower/isolated t-storm activity. Kept pops in the 40-50% range, with the highest during the diurnal peak in the mid afternoon, coupled with mid level jet streak/PVA feature moving across the region. Kept with a slight chance of thunder mention through the day given marginal instability of 500-800 j/kg MLCAPE. Ramp down pops rather quickly after 00Z with instability diminishing further. Lingered chance pops along the Lake Erie shore in NE OH and NW PA through the night with tail of mid level forcing/low level jet over this region with decent lake shore convergence being picked up in the models. Kept highs closer to MOS guidance today vs. cooler raw guidance. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... Upper longwave trough will linger across the region Tuesday into Wednesday. Potent shortwave will dive east southeast into the region Tuesday afternoon/evening, with pops increasing ahead of this feature. However, kept pops in the chance range given fast moving nature of the feature, and very dry boundary layer/limited instability. High pressure will build into the area behind this wave and attendant surface trough/front. Mainly dry conditions are expected late Tuesday night through Wednesday night, although the lingering front/boundary across the area could spark some diurnally drive convection, albeit isolated, Wednesday afternoon. Will maintain a dry forecast for now, with slightly below normal temperatures during this period. The boundary/warm front will lift back north through the area Thursday, with temperatures returning to the mid 80s for much of the area. Shower/thunderstorm chances will return Thursday along/north of the lifting front, however the focus of the convection looks to be just north of the area. Nevertheless, slight chance to chance pops are forecasted during this period. && .LONG TERM /FRIDAY THROUGH SUNDAY/... Models in good agreement showing a good chance of thunderstorms on Friday as moisture spreads north into the area ahead of a cold front approaching from the northwest. Left pops at chance for another cycle as we are still talking about day 5 but may need to raise to likely if timing holds. Friday should be the warmest day of the extended but temperatures will be highly dependent on cloud cover and timing of thunderstorms so continued with a middle of the road forecast in the low to mid 80s. Lowered pops behind the front on Saturday with just a slight chance most areas as the moisture axis will shift south of the area. Chances of showers and thunderstorms return Saturday night into Sunday as another area of low pressure moves through the southern Great Lakes ahead of a deepening trough aloft. Temperatures will drop back into the 70s for the start of next week. && .AVIATION /18Z Monday THROUGH Saturday/... Daytime heating and colder air aloft will trigger sct shra and a few tsra this afternoon and evening then a lingering threat for shra will continue near ERI overnight. Daytime heating by early afternoon on Tue will again trigger sct shra/tsra. Since any reduced cigs or vsby's from the convection will be scattered and brief will mainly use vcsh to cover the threat except for the first few hours. Guidance is mixed later tonight as to whether cigs will hang around and lower to mvfr, especially in the east. Likewise, the prospects for late night fog to develop in the east are uncertain. Will thus take a middle of the road approach for now. OUTLOOK...Non-VFR possible at times Tues aftn thru Fri night in sct shra and a few tsra. && .MARINE... A broad area of low pressure will remain over the Great Lakes region during the first part of the week. Southwest winds of 10 to 15 knots today will shift to the west and increase to 15 to 20 knots on Tuesday as a trough slides across the lake. The brisk flow down the long fetch of the lake will build to 2 to 4 feet on the eastern basin and may approach Small Craft Conditions for a window of time Tuesday afternoon. High pressure will build overhead on Wednesday with marine conditions quickly improving. Winds will develop out of the southwest again by Thursday as a trough passes north of the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...Greenawalt/Mullen SHORT TERM...Greenawalt LONG TERM...KEC AVIATION...Adams MARINE...KEC
Hazardous Weather Outlook National Weather Service Cleveland OH 641 AM EDT Mon Jun 19 2017 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-201045- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 641 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1045 AM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND DMG 4 SW SAEGERTOWN 41.67N 80.19W
06/18/2017 CRAWFORD PA 911 CALL CENTER
TREE DOWN SOUTH OF TOWN. TIME ESTIMATED BY RADAR.
&&Special Weather Statement
National Weather Service Cleveland OH
232 PM EDT MON JUN 19 2017
OHZ003-006>008-017-018-027-036-192030-
Seneca-Wyandot-Marion-Wood-Ottawa-Hancock-Sandusky-Lucas-
232 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...WESTERN SANDUSKY...WESTERN WYANDOT...WOOD...
HANCOCK AND LUCAS COUNTIES...
At 229 PM EDT, a band of strong thunderstorms was entering Northwest
Ohio and moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storm along with frequent lightning as the cross the Interstate 75
corridor between 3 and 4 pm.
Locations impacted include...
Toledo, Findlay, Bowling Green, Fostoria, Upper Sandusky, Bluffton,
Perrysburg, Oregon, Sylvania, Rossford, Waterville, Northwood,
Whitehouse, North Baltimore, Gibsonburg, Genoa, Woodville, Holland,
McComb and Weston.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4172 8387 4173 8339 4166 8322 4063 8328
4063 8342 4070 8344 4071 8349 4082 8351
4082 8388
TIME...MOT...LOC 1829Z 180DEG 0KT 4154 8153
AdamsThe Detroit radar (KDTX), 130 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny sized hail was observed.
Thunderstorm winds knocked a tree down on a road.
Thunderstorm winds downed a tree. The landed on a parked vehicle causing some damage.
Thunderstorm winds downed a tree just south of Galion.
Thunderstorm winds downed a tree on Cheyenne Falls Road.
Thunderstorm winds caused a large tree limb to fall and knock down some power lines.
Thunderstorm winds knocked down at least six large tree limbs in the Albion area.
Thunderstorm winds downed a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708180, 708187, 708188, 708189, 708191, 708192, 708193, 708206.